Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 91, NWS Tallahassee, FL

April 6, 2022Grady County, Thomas County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 6, 2022, 8:28 PM EDT for Grady County, Thomas County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2022, 8:28 PM EDT (00:28 UTC)
Expired
Apr 6, 2022, 9:15 PM EDT
In force
47 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Grady County, GA, Thomas County, GA

The radar

The Tallahassee radar (KTLH), 58 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 1:32 PM EDTTornado WatchSPC10 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2022-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2022-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1350 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
1.4
Supercell composite
5.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 8:05 PM EDT, 23 minutes earlier.

Area forecast discussion, Apr 6, 8:05 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
805 PM EDT Wed Apr 6 2022

.AVIATION...
[Through 00Z Friday]

Scattered SHRA and TSRA will continue to move across the terminals
outside of of ECP overnight and into Thursday morning at VLD.
SHRA/TSRA move east of the terminals with the passage of a cold
front. Southerly winds 10-15 kts ahead of the front will veer to
the northwest at 5-10 kts behind the front. Expect MVFR/IFR
restrictions, occasionally lower in storms, improving to VFR by
late Thursday morning.

&&

.PREV DISCUSSION [256 PM EDT]...

.NEAR TERM [Through Tonight]...

Isolated storms have finally begun to tap into the
instability/moisture-rich environment with adequate shear in place.
Some convection has been quick to develop and grow vertically thanks
to the aid of daytime heating fostering strong CAPE and steep mid-
level lapse rates. In fact, a couple severe-warned cells from Clay
into Lee County have exhibited very impressive hail cores. Large
hail and damaging winds will remain the primary threats into the
evening, though a couple isolated tornadoes cannot be ruled out. A
Tornado Watch is in effect along and north of an Early-Tift County
line until 10PM ET/9PM CT. Heavy rainfall is a secondary concern for
southwest GA where a Flood Watch remains in effect through tonight.
See the hydrology section below for more details.

A line of showers/storms moves with downstream scattered/lingering
showers through the Tri-state area tonight ahead of a cold front
poised to sweep through the region. Therefore, rain chances stay in
place overnight, but decrease from west to east by tomorrow morning.
Winds ahead of the front appear too strong for fog to develop,
though some sea fog may advect from Apalachee Bay into coastal
Franklin-Dixie County. Breezy winds abruptly shift out of the
northwest behind the front with drier air filtering in. Low
temperatures are forecast to range from upper 50s to upper 60s from
northwest to southeast. Fair weather returns on Thursday with high
temperatures in the 70s, but more comfortable humidities.

.SHORT TERM & LONG TERM[Thursday Through Next Wednesday]...

A somewhat extended dry period is expected from Thursday through
the weekend and into the early half of next week. This is mainly
due to the strong upper level trough that is moving into the
region late tonight, and is expected to remain quasi-stationary
through Sunday over the region. This will lead to slightly below
normal temperatures as well as windier than normal conditions
across the region through Saturday. A tight pressure gradient is
expected to develop over the southeast with an incoming surface
high pressure system that is in association with the
aforementioned upper level trough that is expected to move into
the Gulf of Mexico by Saturday. Once the surface high pressure
system makes its closest approach to the area on Saturday and
Sunday, winds will calm down, especially over the marine waters
where winds will likely be the strongest over the next several
days. With the deep upper level trough expected to remain overhead
for several days, temperatures will remain below normal for both
Friday and Saturday, with highs struggling to get into the 70s
both days, and lows overnight dropping into the upper 30s in SE
Alabama and Georgia, and low to mid 40s across portions of the
Florida Panhandle and Big Bend.

The previously mentioned surface high pressure system that will
settle into the Gulf of Mexico over the weekend, is expected to
slide eastward across the Florida Peninsula, and off the east
coast of Florida. This will shift our winds back out of the
south/southeast, which will once again advect warm and moist air
over the area starting Sunday. Beyond Sunday, our temperatures
start to significantly increase back into the low to mid 80s for
highs, and low 60s for lows areawide.

.MARINE...

A strong pressure gradient is expected to develop over the region
through the weekend as a strong high pressure moves into the Gulf.
This surface high pressure is in association with the deep upper
level trough that will be moving over the area late tonight. With
the above mentioned synoptic pattern over the region, advisory
level winds are expected to develop overnight tonight for our
marine zones west of the mouth of the Apalachicola. These winds
and seas are expected drop below advisory levels briefly Thursday,
but then increase again by Thursday nigh. Due to this, a small
craft advisory has been issued through Friday morning. Subsequent
extensions may be needed for the whole marine zone through
Saturday evening in future updates as winds seem to flip flop
around advisory levels through the weekend.

.FIRE WEATHER...

Showers and thunderstorms with strong south winds persist into the
evening. The strongest convection will be capable of frequent
lightning, heavy rainfall, strong winds, and large hail. The very
moist airmass and ongoing precipitation should preclude any fire
concerns today and tonight. Winds also appear too elevated for fog
to develop, except perhaps along the immediate Apalachee Bay coast.
A cold front is poised to cross the Tri-state area overnight and
exit the region by tomorrow morning. An abrupt wind shift out of the
northwest follows after frontal passage. Noticeably drier air also
filters in. The main concerns Thursday through at least Saturday are
very high dispersions.

.HYDROLOGY...

Most areas across southeast Alabama and southwest Georgia received 1
to 2 inches of rain on Tuesday with isolated higher amounts. Amounts
were around an inch or less farther south into the Florida
panhandle and Big Bend. For today, the best chances for heavy
rainfall and flash flooding will remain across portions of
southwest Georgia where storms are expected once again today.
With yesterdays rainfall, the Aucilla River at Lamont is expected
to move into minor flooding tomorrow. A subsequent river flood
warning has been issued for that portion of the Aucilla river. The
Apalachicola river near blountstown is expected to move into minor
flood in a few days, especially if north and central Georgia see
heavy rainfall today. Although many rivers remain in action stage
across the area, no other rivers pose an immediate flood threat
with the expected rainfall for today, and the rainfall that fell
yesterday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   63  76  49  72  45 /  60  20   0   0   0
Panama City   60  74  53  69  49 /  50  10   0   0   0
Dothan        57  71  45  68  41 /  60  10   0   0   0
Albany        60  73  47  68  43 /  70  10   0   0   0
Valdosta      64  75  48  70  45 /  60  30   0   0   0
Cross City    68  78  51  70  49 /  70  60   0   0   0
Apalachicola  63  74  53  69  50 /  50  20   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Friday night for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Flood Watch through Thursday morning for Baker-Ben Hill-Berrien-
     Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
     Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-Quitman-
     Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...None.
GM...Dense Fog Advisory until 8 PM EDT this evening for Apalachee Bay
     or Coastal Waters From Keaton Beach to Ochlockonee River FL
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM.

     Small Craft Advisory from 1 AM Thursday to 7 AM CDT Friday for
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Apalachicola to Mexico
     Beach FL from 20 to 60 NM-Waters from Mexico Beach to
     Okaloosa Walton County Line FL from 20 to 60 NM.

&&

NEAR TERM...IG3
SHORT TERM...Bunker
LONG TERM...Bunker
AVIATION...LF
MARINE...Bunker
FIRE WEATHER...IG3
HYDROLOGY...Bunker

In the hours before

Local storm report, Apr 6, 6:23 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
623 PM EDT WED APR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            BRADFORDVILLE           30.57N 84.22W
04/06/2022                   LEON               FL   PUBLIC

            WATER OVER ROADWAYS IN NORTHEAST TALLAHASSEE
            ALONG KINHEGA DRIVE. ROAD NEAR IMPASSABLE
            DUE TO FLOODING. REPORT ON SOCIAL MEDIA.

&&

WD
Special weather statement, Apr 6, 6:25 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
625 PM EDT Wed Apr 6 2022

FLZ018-GAZ158-159-062300-
Inland Jefferson FL-Brooks GA-Thomas GA-
625 PM EDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of northeastern
Jefferson, southeastern Thomas and southwestern Brooks Counties
through 700 PM EDT...

At 625 PM EDT, Doppler radar was tracking a strong thunderstorm over
Monticello, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monticello, Alma, Dills, Casa Blanco, Empress, Jarrott, Aucilla,
Montivilla, Lois, Ashville, Drifton and Grooverville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM EDT for south central
Georgia.

&&

LAT...LON 3065 8361 3064 8360 3058 8360 3058 8362
      3057 8362 3057 8364 3055 8364 3055 8367
      3054 8367 3054 8370 3052 8371 3052 8372
      3051 8374 3048 8373 3047 8391 3065 8395
      3077 8357 3065 8354
TIME...MOT...LOC 2225Z 257DEG 21KT 3058 8385

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Haner
Local storm report, Apr 6, 7:31 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
731 PM EDT WED APR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TORNADO          3 NNE NANKIN            30.70N 83.45W
04/06/2022                   BROOKS             GA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED TORNADO ON THE
            GROUND.

&&

WD
Special weather statement, Apr 6, 7:53 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
753 PM EDT Wed Apr 6 2022

GAZ146-157>159-070030-
Brooks GA-Colquitt GA-Grady GA-Thomas GA-
753 PM EDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of east central Grady,
northern Thomas, west central Brooks and southwestern Colquitt
Counties through 830 PM EDT...

At 753 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ochlocknee, or near Thomasville, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thomasville, Ochlocknee, Pavo, Coolidge, Thomasville Municipal A/P,
Grady Co A/p, Autreyville, Dillon, Enon, Patten, Merrillville,
Chastain, Dawesville, Moultrie Municipal A/P, Pine Park, Hollis,
Pasco and Murphy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM EDT for south central
and southwestern Georgia.

&&

LAT...LON 3077 8408 3092 8420 3117 8384 3095 8367
TIME...MOT...LOC 2353Z 237DEG 27KT 3089 8408

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Haner
Special weather statement, Apr 6, 8:10 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
810 PM EDT Wed Apr 6 2022

GAZ147-148-160-161-070045-
Berrien GA-Lanier GA-Lowndes GA-Cook GA-
810 PM EDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of southeastern Cook,
southeastern Berrien, northern Lanier and north central Lowndes
Counties through 845 PM EDT...

At 809 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hahira, or 7 miles southeast of Adel, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nashville, Adel, Hahira, Ray City, Meigs, Cecil, Courthouse, Berrien
Co A/P, New Lois, Bannockburn, I-75 At Exit 29, Allenville, Weber and
Teeterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM EDT for south central
Georgia.

&&

LAT...LON 3094 8337 3110 8347 3134 8308 3127 8304
      3123 8305 3122 8304 3121 8305 3119 8305
      3119 8299 3115 8297 3109 8297
TIME...MOT...LOC 0009Z 240DEG 23KT 3106 8335

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Haner
Special weather statement, Apr 6, 8:16 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
816 PM EDT Wed Apr 6 2022

GAZ157-158-070045-
Grady GA-Thomas GA-
816 PM EDT Wed Apr 6 2022

...A strong thunderstorm will impact portions of southern Grady and
southwestern Thomas Counties through 845 PM EDT...

At 816 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Cairo, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thomasville, Cairo, Ochlocknee, Reno, Grady Co A/p, Princes Still,
Dawesville, Moncrief, Pine Park, Rocky Hill and Beachton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM EDT for south central
and southwestern Georgia.

&&

LAT...LON 3068 8424 3068 8425 3077 8432 3099 8405
      3076 8388
TIME...MOT...LOC 0016Z 235DEG 17KT 3075 8420

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Haner

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 11:00 PM EDTRiver Flood WarningTAECalhoun, Franklin, Gulf, Liberty22 days
Apr 7, 12:01 AM EDTSpecial Weather StatementTAEMadison44 min
Apr 7, 12:44 AM EDTSpecial Weather StatementTAEMadison46 min
Apr 7, 6:02 AM EDTSpecial Marine WarningTAE2 hr
Apr 7, 7:32 AM EDTSpecial Weather StatementTAEDixie28 min
Apr 7, 8:00 AM EDTSpecial Weather StatementTAEDixie30 min
Apr 7, 11:49 AM EDTRiver Flood WarningTAEGadsden, Leon26 hr
Apr 6, 8:10 PM EDTSpecial Weather StatementTAEBerrien35 min
Apr 6, 8:16 PM EDTSpecial Weather StatementTAEGrady29 min
Apr 6, 8:30 PM EDTSevere Thunderstorm WarningTAEBrooks, Colquitt, Thomas45 min
Apr 6, 8:34 PM EDTSpecial Weather StatementTAEBerrien26 min
Apr 6, 8:39 PM EDTTornado WarningTAELowndes, Thomas40 min
Apr 6, 8:40 PM EDTTornado WarningTAEThomas40 min
Apr 6, 8:58 PM EDTSpecial Weather StatementTAEIrwin32 min
Apr 6, 9:06 PM EDTTornado WarningTAEBrooks39 min
Apr 6, 9:25 PM EDTSpecial Weather StatementTAELee, Terrell35 min
Apr 6, 9:29 PM EDTSpecial Weather StatementTAEBen Hill31 min
Apr 6, 9:41 PM EDTSpecial Weather StatementTAECook34 min
Apr 6, 9:44 PM EDTSpecial Weather StatementTAEColquitt, Mitchell31 min
Apr 6, 10:18 PM EDTSpecial Weather StatementTAEMitchell42 min
Apr 6, 10:46 PM EDTSpecial Weather StatementTAEGrady29 min
Apr 6, 10:50 PM EDTSpecial Weather StatementTAEWorth40 min
Apr 6, 11:06 PM EDTTornado WarningTAEColquitt, Tift, Worth39 min
Apr 6, 11:16 PM EDTSpecial Weather StatementTAEThomas44 min
Apr 6, 11:38 PM EDTTornado WarningTAEThomas32 min
Apr 7, 12:08 AM EDTSpecial Weather StatementTAEBrooks52 min
Apr 7, 12:23 AM EDTSpecial Weather StatementTAELowndes52 min
Apr 7, 12:24 AM EDTSpecial Weather StatementTAELanier36 min
Apr 7, 1:00 AM EDTSevere Thunderstorm WarningTAELowndes30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.